Originally Posted by Shelly
I've been on Yaz but I'm thinking it has caused my hair loss.
My doctor prescribed Desogen. I was on it ten years ago and was fine.
Do you think it would be wise to switch to this brand?
Help. Everyday it's WORSE and I'm sadder.
There is much misinformation spread by rumor about birth control pills, which just makes it harder for women to decide whether to use the pill and to pick the best one for their bodies.
Yaz is one of the most hair friendly birth control pills and any effect it has on hair will be positive. However it will not stop hair loss by itself. Yaz has 20 micrograms of estrogen, while Desogen has 30. Since estrogen makes hair grow better, Desogen might help hair more. However Desogen has more days of inactive pills, which is not good for hair. So it is hard to be certain which is better.
Both of these pills should help hair somewhat but are probably not sufficient treatment by themselves. Usually a testosterone blocker or other treatment will be necessary. It is important to be aware that stopping the pill often triggers shedding, so I do not recommend stopping because of hair shedding unless there are side effects, medical reasons or, or course, wanting pregnancy. I cannot cover all variables so any decision on any meds must be made with your doctor.
Geoffrey Redmond, MD
The Hormone Help Center of New York http://www.hormonehelpny.com/
Author, It's Your Hormones
It is not appropriate to make medical diagnoses or treatment recommendations over the internet. Replies to questions intended as general information and not as medical advice for any individual. An appropriate health care provider should be consulted for specific advice.